A Louisiana man who underwent minor arthroscopic surgery wound up brain damaged after a nurse overmedicated him with the narcotic Demerol and he stopped breathing.
The patient's surgery was uneventful. In the post-operative orders, the physician wrote for 50mg to 75mg of Demerol every three hours as needed for severe pain, or 1 to 2 tablets of Vicodin every three hours as needed for moderate pain. The orders also called for the patient's vital signs and respirations to be monitored every 30 minutes for signs of respiratory depression. While he was in the recovery room, he received 50mg of Demerol for pain and then was transferred to a patient room. Approximately 2 hours and 20 minutes after he received the 50 mg of Demerol in the PACU, the floor nurse administered another 50 mg of Demerol without checking when he received his last dose of the narcotic.
According to the medical records, while the dose was being administered intravenously (IV), the patient began to snore loudly. Ten minutes later he was found without a pulse or respirations. He was able to be revived, but an EEG and MRI showed that he suffered an anoxic brain injury. Not only was the nurse found negligent of overmedicating the patient, she was also negligent in not monitoring him properly after the administration of a narcotic known to cause respiratory depression.
Unfortunately, our experienced medical and legal teams here at the nationally known Beasley medical malpractice law firm are all too familiar with the catastrophic injuries medication errors can cause. Our medication error teams consist of doctors and nurses who have spent thousands of hours at the bedsides of patients, administering medications. Since 1958, we have been aggressively representing victims of medical negligence with documented results. If you or a loved one has been injured due to a medication error, please feel free to contact our Philadelphia medication error lawyers at (215) 866-2424 for a free, no risk, and confidential consultation.